Tornadoes · United States · Mississippi · 2005
F1 tornado, Moselle, Mississippi, March 22, 2005
This F1 tornado ran 5.0 miles across Jones County on March 22, 2005, touching down at 8:33 AM CST and reaching 100 yards wide. It killed nobody, and did $800,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- March 22, 2005
- Touchdown
- 8:33 AM CST (14:33 UTC)
- Path length
- 5.0 miles (8.0 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $800,000
- County
- Jones County
- Touchdown point
- 31.570, -89.350
- Lift-off point
- 31.580, -89.320
- Record number
- 649
What the Weather Service recorded
This tornado destroyed three chicken houses, snapped a row of power lines and uprooted or snapped several trees.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 14:22 UTC | 15:15 UTC | Severe Thunderstorm Warning | JAN |
| 14:29 UTC | 15:11 UTC | Severe Thunderstorm Warning | JAN |
| 14:35 UTC | 15:00 UTC | Tornado Warning | JAN |
| 02:08 UTC | 02:45 UTC | Severe Thunderstorm Warning | JAN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 12:36 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Mar 22, 4:30 AM CST, 4 hours 3 minutes earlier.
Area forecast discussion, Mar 22, 4:30 AM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 430 AM CST TUE MAR 22 2005 ...SEVERE THUNDERSTORM ACTIVITY EXPECTED THIS MORNING... ...ANOTHER SEVERE CONVECTIVE EVENT POSSIBLE THIS WEEKEND... .SHORT TERM...SQUALL LINE SHOULD SPREAD THROUGH CWA RATHER QUICKLY THIS MORNING...CLEARING THE EASTERN AREA AROUND OR SLIGHTLY AFTER 18Z. LOOKING AT ETA12 AND RUC40...STILL LOOKS LIKE GOOD BET FOR WEAK MESOLOW TO DEVELOP OVER SOUTH CENTRAL LOUISIANA AND THEN TRACK EAST-NORTHEAST TOWARD EAST CENTRAL MISSISSIPPI THIS MORNING. AT 10Z...LOWEST PRESSURE WAS AT KLFT AT 1004.8 MB...SO THIS MIGHT WORK OUT. PARAMETER SPACE OVER THE NEXT 6 HOURS APPEARS TO BECOME RAPIDLY FAVORABLE FOR TORNADIC SUPERCELLS WITHIN AND JUST AHEAD OF THE LINE. SHALLOW SURFACE STABLE LAYER WILL MAKE TORNADO FORECAST DIFFICULT...BUT DO EXPECT THREAT FOR LARGE HAIL AND SOME TORNADOES BANKING ON SURFACE BASED STABLE LAYER BEING TOO WEAK. MOST LIKELY AREA APPEARS TO BE AXIS FROM NATCHEZ TO MERIDIAN. AIRMASS DOES DESTABILIZE IN DRY SLOT THIS AFTERNOON AND EVENING BENEATH UPPER COLD POOL...BUT LACK OF CONVERGENCE OVER CENTRAL AND SOUTHERN AREAS SHOULD LIMIT THREAT OF STORMS SOMEWHAT. WILL KEEP LOW POPS OVER NORTHERN AREAS THROUGH TONIGHT BUT EXPECT ACTIVITY TO BE RATHER SPARSE. && .LONG TERM...AS THE UPPER AND FILLING SURFACE LOW CONTINUE TO PULL OFF TO THE NORTHEAST...THE LINGERING SHOWER ACTIVITY ACROSS THE NORTHERN AREAS WILL END BY DAYBREAK WEDNESDAY. A VERY WEAK SURFACE RIDGE WILL BUILD INTO THE AREA BY MID AFTERNOON AND WILL ALLOW FOR SOME CLEARING OF THE SKIES. HOWEVER GIVEN A PROGRESSIVE ZONAL FLOW ALOFT...THE RIDGE IS EXPECTED TO QUICKLY MOVE EAST AND BY THURSDAY AFTERNOON SHOULD BE OVER GEORGIA AS THE NEXT SYSTEM BEGINS TO TAKE SHAPE OVER TEXAS. ON THURSDAY NIGHT...THE ECMWF APPEARS TO STILL BE TRYING TO GENERATE A WAVE ALONG THE COAST AND MOVE IT UP INTO THE AREA. WHEREAS THE GFS/ETA/CANADIAN MODELS DO NOT SHOW THIS FEATURE AND INSTEAD SHOW A RELATIVELY DRY COLD FRONT MOVING THROUGH THE AREA AND STALLING ALONG THE NATCHEZ TRACE DURING THE MORNING HOURS ON FRIDAY...THUS SETTING THE STAGE FOR A POTENTIALLY MAJOR SEVERE WEATHER OUTBREAK ON SATURDAY AFTERNOON/NIGHT. BASED ON CURRENT GFS/ETA/CANADIAN MODEL PERFORMANCE...TEND TO WANT TO GO WITH THEM. MUST ADMIT...THAT THIS FEATURE THAT IS BEING ADVERTISED BY THE ECMWF FOR THURSDAY NIGHT ADDS A DEGREE OF UNCERTAINTY TO THE LONG TERM FORECAST SINCE ITS PASSAGE THROUGH THE AREA FRIDAY WOULD USE UP ALOT OF THE MOISTURE AND INSTABILITY THAT WOULD BE AVAILABLE FOR SATURDAY/S CONVECTION. THIS WOULD PAINT A MUCH LESS SEVERE SCENARIO FOR SATURDAY IF THE ECMWF WERE RIGHT. WITH THAT SAID...HAVE CHOSEN TO CAST MY LOT WITH THE GFS/ETA/CANADIAN SOLUTIONS...AND WILL THEREFORE PAINT A MORE PESSIMISTIC FORECAST FOR THE END OF THE WEEK AND SUNDAY. FRIDAY/S EVENTS SHOULD SET THE STAGE FOR SATURDAY AS THE STALLED COLD FRONT (LOCATED OVER THE SOUTHERN TIER OF THE FORECAST AREA) LIFTS NORTH AS A WARM FRONT THROUGH THE AREA IN RESPONSE TO CYCLOGENESIS OVER TEXAS. BY AFTERNOON...SURFACE TEMPS SHOULD AT LEAST BE IN THE MID 70S AND SURFACE DEW POINTS IN THE MID 60S. WHILE ALL OF THIS IS OCCURRING...A DEVELOPING UPPER LOW OVER THE FOUR CORNER STATES IS EXPECTED TO BEGIN SLOWLY MOVING EAST. AS IT DOES SO...IT WILL ADD FURTHER SUPPORT FOR THE DEVELOPMENT AND INTENSIFICATION OF AT LEAST ONE SURFACE LOW OVER TEXAS. AS THE MAIN SURFACE LOW (OVER CENTRAL TEXAS) CONTINUES TO INTENSIFY LATE FRIDAY NIGHT AND ON SATURDAY MORNING...THE DYNAMIC STATE OF THE ATMOSPHERE WILL AS WELL. THE GFS BEGINS TO DEVELOP A SOUTHERLY 40 KT 850 MB JET...JUST EAST OF THE CENTRAL TEXAS COAST. THIS JET IS EXPECTED TO TRACK TO THE NE ALONG THE FRONT EDGE OF THE SURFACE LOW...TO BE ENTERING THE FORECAST AREA BY LATE AFTERNOON. MEANWHILE AT 500 MB...A SOUTHWESTERLY 80 KT JET IS EXPECTED TO BE POSITIONED ALONG THE GULF COAST BY LATE AFTERNOON AS WELL. I FIND IT QUITE CONCERNING THAT THE GFS IS SHOWING THIS MUCH LOW LEVEL AND DEEP LAYER SHEAR THIS FAR OUT FROM THIS POSSIBLE EVENT. WHAT IS OF EVEN MORE CONCERN IS THAT IT HAS BEEN CONSISTENTLY SHOWING IT FOR SEVERAL DAYS NOW. AS THE EVENT NEARS...WOULD TEND TO THINK THAT THE MODELS WOULD DEPICT A TREND TOWARD STRONGER SHEAR...ESPECIALLY GIVEN THE IMPROVING DYNAMICS. IN THE UPPER LEVELS...THERE ARE HINTS TOWARD THE DEVELOPMENT OF A COUPLED JET OVER THE AREA. PERHAPS OF YET EVEN MORE CONCERN IS THAT THE GFS SHOWS 68-70 DEGREE SURFACE DEW POINTS ALONG THE HIGHWAY 84 CORRIDOR. NEEDLESS TO SAY...THE SOUTHERLY 850 MB MOISTURE TRANSPORT VECTORS ARE QUITE LARGE. ANOTHER DISTURBING PARAMETER SHOWS 700 TO 500 MB LAPSE RATES OF 7-7.5 DEGREES/KM DURING THIS PERIOD. FACTOR IN A STALLED FRONTAL BOUNDARY OVER THE AREA ALONG WITH A NEGATIVELY TILTED...EASTWARD PROPAGATING MID LEVEL SHORT WAVE (MOVING EAST ABOVE THE FRONTAL BOUNDARY) AND IT BECOMES APPARENT THAT ORGANIZED SEVERE THUNDERSTORM ACTIVITY IS POSSIBLE. RIGHT NOW...IT APPEARS THAT THE SURFACE LOW MAY TAKE A MORE SOUTHERLY TRACK ON SATURDAY AFTERNOON AND SATURDAY NIGHT AS IT MOVES ENE JUST NORTH OF I-20. KEEP IN MIND THAT THIS TRACK COULD CHANGE SOME OVER THE NEXT FEW DAYS...AND PROBABLY WILL. IT IS STILL TOO EARLY TO DEFINE THE SPECIFIC MODES OF SEVERE WEATHER EXPECTED. HOWEVER...PRELIMINARY INDICATORS SUGGEST THAT ALL THREE ARE REAL POSSIBILITIES. ON SUNDAY...A SECOND SURFACE LOW IS EXPECTED TO MOVE NORTHEAST IN THE FLOW AND IS EXPECTED TO MOVE OVER THE AREA...BRINGING HEAVY RAINFALL. RIGHT NOW...APPEARS THAT THE MAIN AXIS OF SEVERE THUNDERSTORM ACTIVITY SHOULD BE MOSTLY TO OUR EAST...THOUGH THE SOUTHEASTERN ZONES COULD REMAIN UNDER THE GUN DURING THIS PERIOD AS THE INSTABILITY AND SHEAR REMAIN STRONG THERE. MOISTURE TRANSPORT INTO THE AREA WILL BE QUITE STRONG. HEAVY RAINFALL AMOUNTS COULD OCCUR AND COULD CAUSE SOME FLOODING CONDITIONS. CONDITIONS SHOULD BEGIN TO IMPROVE SUNDAY NIGHT AS THE LAST SURFACE LOW FINALLY MOVES EAST. HOWEVER...THERE COULD BE A FINAL SHOT (WITH A FEW HAILERS) MONDAY MORNING AS THE CORE OF PRETTY COLD UPPER LEVEL LOW MOVES OVERHEAD. BY MONDAY AFTERNOON...A PATTERN SHIFT TO COOLER AND DRIER AIR WILL BE UNDER WAY AS NORTHWEST FLOW DEVELOPS. && .AVIATION... STRATUS SURGE INTO SOUTH AND EAST EVIDENT IN FOG PRODUCT...WITH CEILINGS LOWERING TO IFR FROM HBG TO MEI THIS MORNING. OTHERWISE...WILL COVER FOR MVFR CEILINGS AND BRIEF IFR VISIBILITIES WITH STRONG/SEVERE GUSTS AND HAIL JAN/MEI/HBG THIS MORNING. PROBLEM WILL BE HOW LONG STRATUS/STRATOCU HOLDS ON IN POST SQUALL LINE ENVIRONMENT TODAY BEFORE STRONG SUBSIDENCE AND DEEPER MIXING ALLOWS CEILINGS TO IMPROVE DURING THE AFTERNOON. WILL LINGER CLOUDS BUT GRADUALLY IMPROVE TO MVFR AND POSSIBLY VFR WEST BY THE EVENING. && .PRELIMINARY POINT TEMPS/POPS... JACKSON 74 48 71 47 / 50 10 10 10 MERIDIAN 74 49 72 45 / 90 20 10 10 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 99/99
Hazardous weather outlook, Mar 22, 4:38 AM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 0438 AM CST TUE MAR 22 2005 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 231038- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 0438 AM CST TUE MAR 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED THIS MORNING AS A STRONG UPPER LEVEL SYSTEM SLAMS INTO THE REGION. THE MAJORITY OF THE SEVERE WEATHER ACTIVITY WILL OCCUR BEFORE NOON. SQUALL LINE CURRENTLY CROSSING THE MISSISSIPPI RIVER SHOULD MOVE RAPIDLY ACROSS THE AREA THIS MORNING...PUSHING INTO ALABAMA BY EARLY AFTERNOON. THE SQUALL LINE WILL PRODUCE WIDESPREAD LARGE HAIL AND WIND DAMAGE...ALONG WITH ISOLATED TORNADOES. SUPERCELL THUNDERSTORMS ARE EXPECTED TO BE EMBEDDED WITHIN THE LINE...ALONG WITH ISOLATED STORMS JUST AHEAD OF THE LINE. AT THIS TIME...THE CORRIDOR FROM NATCHEZ TO MERIDIAN AND THE LAUREL/HATTIESBURG AREAS LOOK TO HAVE THE HIGHEST THREAT OF VERY LARGE HAIL AND STRONG TORNADOES. THE SEVERE WEATHER THREAT WILL BE ENHANCED AS A SURFACE LOW PRESSURE WAVE MOVES FROM SOUTH CENTRAL LOUISIANA INTO SOUTHEAST MISSISSIPPI ALONG THE WARM FRONT. THIS WILL PROVIDE THE MOST SIGNIFICANT COMBINATION OF INSTABILITY...LIFT...AND LOW LEVEL WIND SHEAR. THE THREAT OF SEVERE SHOULD END EARLY THIS MORNING WEST OF THE MISSISSIPPI RIVER AND BY MID MORNING IN THE INTERSTATE 55 CORRIDOR. ...FLOODING... PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE WITH THE THUNDERSTORMS THAT MOVE ACROSS THE AREA THIS MORNING. THE SOIL REMAINS SOGGY FROM RAINFALL OVER THE WEEKEND AND RAINFALL RUNOFF MAY PRODUCE PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS. DUE TO THE STEADY FORWARD MOVEMENT OF THIS SYSTEM...RAINFALL AMOUNTS AROUND 1 INCH WILL BE COMMON. SOME OF THE MORE INTENSE STORMS MAY PRODUCE HIGHER AMOUNTS...POSSIBLY UP TO TWO INCHES. THE HEAVIEST RAIN IS EXPECTED IN THE HIGHWAY 84 CORRIDOR FROM NATCHEZ TO BROOKHAVEN AND LAUREL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ...DAYS TWO AND THREE...WEDNESDAY AND THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ...DAYS FOUR THROUGH SEVEN...FRIDAY THROUGH MONDAY... A SEVERE THUNDERSTORM EVENT WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI THIS COMING WEEKEND. ANOTHER STRONG STORM SYSTEM IS FORECAST TO AFFECT OUR AREA BEGINNING ON SATURDAY AND PERSISTING INTO SUNDAY. WITH MORE THAN SUFFICIENT MOISTURE...INSTABILITY...LIFT...AND JET STREAM DYNAMICS IN PLACE...SEVERE THUNDERSTORMS ARE POSSIBLE. DUE TO UNCERTAINTIES IN THE TRACK OF THE SURFACE LOW PRESSURE AREA...IT IS DIFFICULT TO PINPOINT THE AREAS OF MOST CONCERN AT THIS TIME. STAY TUNED TO LATER FORECASTS AND STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE IN JACKSON. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE NEEDED THIS MORNING AND AGAIN ON SATURDAY AND SUNDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Mar 22, 7:39 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
739 AM CST TUE MAR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 AM TSTM WND DMG MEADVILLE 31.47N 90.89W
03/22/2005 FRANKLIN MS EMERGENCY MNGR
EOC REPORTED NUMEROUS LIMBS DOWN IN THE MEADVILLE AREA.
&&
LJWLocal storm report, Mar 22, 7:45 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
745 AM CST TUE MAR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 AM TSTM WND DMG RUTH 31.38N 90.32W
03/22/2005 LINCOLN MS EMERGENCY MNGR
EOC REPORTED ROOVES OFF HOUSES ALONG WITH SEVERAL TREES
AND POWER LINES DOWN...SOME BLOCKING STREETS IN THE RUTH
AREA.
&&
LJWLocal storm report, Mar 22, 7:55 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
755 AM CST TUE MAR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 AM HAIL S MONTICELLO 31.55N 90.11W
03/22/2005 0.88 INCH LAWRENCE MS EMERGENCY MNGR
EOC REPORTED PENNY AND NICKEL-SIZED HAIL SOUTH OF
MONTICELLO.
&&
LJWLocal storm report, Mar 22, 7:56 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
756 AM CST TUE MAR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM TSTM WND GST 13 SSW MONTICELLO 31.38N 90.20W
03/22/2005 65 MPH LAWRENCE MS AMATEUR RADIO
TRAINED HAM RADIO SPOTTER REPORTED ESTIMATED WINDS OF 60
TO 70 MPH.
&&
GERARDSpecial weather statement, Mar 22, 8:02 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 802 AM CST TUE MAR 22 2005 MSZ043-048>049-054>055-062>063-221515- COPIAH MS-HINDS MS-LAWRENCE MS-LINCOLN MS-MADISON MS- RANKIN MS-SIMPSON MS- THE NATIONAL WEATHER SERVICE HAS ALLOWED TO EXPIRE TORNADO WATCH 61 FOR THE FOLLOWING AREAS IN MISSISSIPPI THIS ALLOWS TO EXPIRE 7 COUNTIES IN CENTRAL MISSISSIPPI COPIAH HINDS MADISON RANKIN SIMPSON IN SOUTH CENTRAL MISSISSIPPI LAWRENCE LINCOLN THIS INCLUDES THE CITIES OF...CRYSTAL SPRINGS...HAZLEHURST... WESSON...JACKSON...MONTICELLO...NEW HEBRON...BROOKHAVEN...MAGEE... MENDENHALL...RIDGELAND...MADISON...CANTON...PEARL... BRANDON AND RICHLAND MSZ050>052-056>058-064>066-072>074-221900- CLARKE MS-COVINGTON MS-FORREST MS-JASPER MS- JEFFERSON DAVIS MS-JONES MS-LAMAR MS-LAUDERDALE MS- MARION MS-NEWTON MS-SCOTT MS-SMITH MS- TORNADO WATCH NUMBER 63 REMAINS VALID UNTIL 1 PM CST FOR THE FOLLOWING AREAS IN MISSISSIPPI THIS WATCH INCLUDES 12 COUNTIES IN CENTRAL MISSISSIPPI SCOTT SMITH IN EAST CENTRAL MISSISSIPPI CLARKE JASPER LAUDERDALE NEWTON IN SOUTH CENTRAL MISSISSIPPI JEFFERSON DAVIS MARION IN SOUTHEAST MISSISSIPPI COVINGTON FORREST JONES LAMAR THIS INCLUDES THE CITIES OF...PRENTISS...BASSFIELD...LAUREL... MERIDIAN...BAY SPRINGS...HEIDELBERG...WEST HATTIESBURG... LUMBERTON...PURVIS...QUITMAN...STONEWALL...SHUBUTA...COLLINS... MOUNT OLIVE...COLUMBIA...HATTIESBURG...NEWTON...UNION...DECATUR... CONEHATTA...FOREST...MORTON...TAYLORSVILLE AND RALEIGH CRAVEN
Local storm report, Mar 22, 8:26 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
826 AM CST TUE MAR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HAIL 5 W COLUMBIA 31.26N 89.91W
03/22/2005 1.00 INCH MARION MS EMERGENCY MNGR
EOC REPORTED QUARTER-SIZED HAIL NEAR THE FOXWORTH AREA.
PEA-SIZED HAIL ALSO REPORTED COUNTY-WIDE.
&&
LJWThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jackson, MS (KJAN), 12:00Z
2.6 hours before the tornado, 109 km from the path. March 22, 2005.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -85108 J/kg
- Surface CAPE
- 21 J/kg
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.2 K/km
Jackson, MS (KJAN), 00:00Z
9.4 hours after it, 109 km from the path. March 23, 2005.
- Mixed-layer CAPE
- 251 J/kg
- Mixed-layer CIN
- -19 J/kg
- Surface CAPE
- 298 J/kg
- Mixed-layer LCL
- 1685 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 7.8 K/km
The radar
The Jackson/Brandon,MS radar (KDGX), 100 km away, was scanning. The volume nearest the touchdown began at 14:31 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2005 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of March 22, 2005
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 22 | 7:06 AM CST | F0 | Lincoln, MS | 1.0 | 50 | $40,000 | ||
| March 22 | 12:13 PM CST | F2 | Houston, AL | 3.0 | 200 | 4 | $750,000 | |
| March 22 | 1:32 PM EST | F3 | Seminole, GA | 18.0 | 1,250 | 1 | 18 | $7.0 million |
| March 22 | 2:30 PM EST | F0 | Coffee, GA | 3.0 | 100 | |||
| March 22 | 3:01 PM EST | F1 | Mitchell, GA | 3.8 | 100 | $250,000 | ||
| March 22 | 3:10 PM EST | F1 | Colquitt, GA | 3.7 | 100 | $120,000 | ||
| March 22 | 4:25 PM EST | F2 | Wayne, GA | 2.0 | 880 | |||
| March 22 | 5:10 PM CST | F0 | DeSoto, MS | 1.0 | 75 | $50,000 | ||
| March 22 | 5:13 PM CST | F1 | DeSoto, MS | 0.1 | 50 | 1 | $150,000 | |
| March 22 | 5:38 PM CST | F0 | Mississippi, AR | 8.0 | 75 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.